Groups generated by derangements

R. A. Bailey, Peter J. Cameron, Michael Giudici, Gordon F. Royle

Research output: Contribution to journalArticlepeer-review

7 Downloads (Pure)


We examine the subgroup D(G) of a transitive permutation group G which is generated by the derangements in G. Our main results bound the index of this subgroup: we conjecture that, if G has degree n and is not a Frobenius group, then |G:D(G)|≤ √n-1; we prove this except when G is a primitive affine group. For affine groups, we translate our conjecture into an equivalent form regarding |H:R(H)|, where H is a linear group on a finite vector space and R(H) is the subgroup of H generated by elements having eigenvalue 1.

If G is a Frobenius group, then D(G) is the Frobenius kernel, and so G/D(G) is isomorphic to a Frobenius complement. We give some examples where D(G) ≠ G, and examine the group-theoretic structure of G/D(G); in particular, we construct groups G in which G/D(G) is not a Frobenius complement.
Original languageEnglish
Pages (from-to)245-262
JournalJournal of Algebra
Early online date30 Dec 2020
Publication statusPublished - 15 Apr 2021


  • Permutation group
  • Derangement
  • Frobenius group
  • Linear group


Dive into the research topics of 'Groups generated by derangements'. Together they form a unique fingerprint.

Cite this